Florida, 2020

Damaging Wind and Heavy Rain in Florida, September 9 to 10, 2020

September 9 to 10, 2020 · NWS JAX · 2 events in 2 counties and zones

High moisture content and stronger onshore easterly flow focused the afternoon sea breeze mergers toward the I-75 corridor in the afternoon and evening, which locally heavy rainfall and gusty winds occurred in storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

High moisture content and stronger onshore easterly flow focused the afternoon sea breeze mergers toward the I-75 corridor in the afternoon and evening, which locally heavy rainfall and gusty winds occurred in storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 9, 7:27 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 9, 7:27 PM EST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
827 PM EDT Wed Sep 9 2020

.UPDATE...

Evening showers and storms continue to progress across southeast
Georgia and northeast Florida this evening, with the heaviest
convection occuring along and west of the I-75 corridor. PoPs have
been dropped slightly to better reflect observed conditions,
however showers are still expected to progress through the region
overnight with isolated thunderstorms and widespread showers
returning in the afternoon. Overnight low temperatures will be in
the mid to lower 70s for inland areas and in the mid to upper 70s
along the coastline.

&&

.PREV DISCUSSION [734 PM EDT]...

.NEAR TERM [Tonight through Thursday]...Inverted trough has moved
inland and winds have shifted to the southeast with the passage
of the trough axis now located near the Highway 301 corridor over
se Ga/ne Fl. Scattered to numerous showers with isolated
thunderstorms will continue to shift inland this afternoon and
then decrease this evening. Coastal showers will be possible again
late tonight and Thursday morning. Convection will push inland
and become numerous inland Thursday afternoon as deep tropical
moisture remains over the area.

.SHORT TERM [Thursday night through Saturday Night]...High
pressure to the north with inverted troughs moving west across
the area Friday and Saturday will continue the onshore flow
pattern. Scattered to numerous showers will persist along with
isolated thunderstorms as PWAT values remain high(~2 inches) in a
deep east to southeasterly flow. Temperatures will be a few
degrees above average levels.

.LONG TERM [Sunday Through Wednesday]...Onshore flow continues
with strong high pressure building over the ne U.S. Monday through
Wednesday. A surface cold front will push slowly south across the
area Tuesday into Wednesday which will bring stronger onshore
winds and increasing chances for showers and thunderstorms as
moisture and instability remain across the area. Above average
temperatures Sunday and Monday will become closer to average
Tuesday and Wednesday as clouds and precipitation increase.

.AVIATION...
[Through 00Z Friday]

Widespread showers with isolated thunderstorms will continue to
move through the region towards the west, with the heaviest
rainfall occuring along the I-75 corridor, near GNV, and
throughout Marion County. Winds are expected to be mild overnight
outside of isolated developments which may continue to develop in
the late evening. Potential for reduced visibility for inland
locations early Thursday morning with chances for convection
increasing in the afternoon hours.

.MARINE...Winds will be more southeasterly over the waters tonight
as an inverted trough has moved inland. Weak low pressure to the
east of the waters will move to near the NC coast on Thursday and
then move inland. High pressure will remain to the north of the
region with a series of inverted troughs moving west across the
local waters. East to southeast winds with combined seas of wind
waves and swells will continue over the local waters the next
several days. Scattered to numerous showers with isolated
thunderstorms will also continue at times through the weekend.

Rip Currents: Moderate rip current risk as onshore winds persist.
Elevated risk expected through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  73  87  72  88  72 /  20  70  20  70  30
SSI  77  86  76  86  77 /  20  20  40  60  50
JAX  76  88  74  88  75 /  20  40  30  60  40
SGJ  76  88  75  88  75 /  30  30  30  60  40
GNV  73  89  73  90  73 /  40  60  20  70  20
OCF  73  89  73  90  73 /  70  70  30  70  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Sep 9, 5:50 PM EST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
650 PM EDT Wed Sep 9 2020

FLZ136-240-092330-
Eastern Alachua FL-Central Marion FL-
650 PM EDT Wed Sep 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ALACHUA AND NORTH
CENTRAL MARION COUNTIES UNTIL 730 PM EDT...

* At 649 PM EDT, National Weather Service meteorologists were
  tracking gusty showers near Cross Creek, or 9 miles northwest of
  Citra. Showers were moving west at 5 mph.

* Minor flooding due to heavy rainfall is possible with these
  showers.

* Locations impacted include...
  Micanopy and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2946 8227 2947 8227 2950 8230 2951 8230
      2956 8228 2950 8216 2942 8220
TIME...MOT...LOC 2249Z 121DEG 1KT 2950 8223

SHASHY
Special weather statement, Sep 9, 5:53 PM EST, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
653 PM EDT Wed Sep 9 2020

FLZ340-092330-
Western Marion FL-
653 PM EDT Wed Sep 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
730 PM EDT...

* At 652 PM EDT, National Weather Service meteorologists were
  tracking an area of showers and a thunderstorm 8 miles northeast
  of Beverly Hills. This activity was moving west near 5 mph.

* Minor flooding due to heavy rainfall is possible with this storm.

* Locations impacted include...
  Dunnellon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2897 8232 2899 8235 2901 8239 2902 8240
      2902 8242 2905 8247 2905 8249 2904 8250
      2904 8253 2912 8253 2898 8220 2896 8221
      2896 8231
TIME...MOT...LOC 2252Z 110DEG 4KT 2901 8236

SHASHY
Special weather statement, Sep 9, 6:12 PM EST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
712 PM EDT Wed Sep 9 2020

FLZ136-236-100015-
Eastern Alachua FL-Western Alachua FL-
712 PM EDT Wed Sep 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALACHUA COUNTY UNTIL 815
PM EDT...

* At 711 PM EDT, National Weather Service meteorologists were
  tracking a thunderstorm over Gainesville, moving west at 10 to 15
  mph.

* Minor flooding due to heavy rainfall is possible with this storm.

* Locations impacted include...
  Gainesville, University Of Florida, Gainesville Airport and Newnans
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2972 8223 2963 8222 2959 8247 2976 8246
TIME...MOT...LOC 2311Z 090DEG 11KT 2967 8231

SHASHY
Local storm report, Sep 9, 7:49 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
849 PM EDT WED SEP 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       4 NNE HIGH SPRINGS      29.87N 82.57W
09/09/2020  M3.69 INCH       Alachua            FL   MESONET

            WUNDERGROUND STATION REPORTS TOTAL RAINFALL AMOUNT OF
            3.69 INCHES. HEAVIEST RAIN BEGAN OCCURRING AFTER 645 PM.

&&

ARS

The radar

The Jacksonville radar (KJAX), 1 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Duval

When
September 9, 11:00 PM EST to September 10, 12:00 AM EST
Where
Duval County, 2.26 mi SW of (Jax)jacksnville Int
Reported by
ASOS
Coordinates
30.480, -81.710

The JAX ASOS measured 2.58 inches in 1 hour.

Thunderstorm Wind, Alachua

When
September 10, 2:13 PM EST
Where
Alachua County, 0.69 mi S of Bland
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
29.890, -82.500

A tree was blown down along County Road 241. The time and cost of damage was estimated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921547, 921548.